When I decided to stop taking my antidepressant medication, I thought I did everything right.
My anxiety levels had been low for a while, making me think I no longer needed help in pill form. I worked with my primary care provider to slowly wean myself off my medication.
Despite my careful approach, I wasn’t prepared for what happened: discontinuation syndrome.
For two weeks after I began lowering my dose, my nerves felt like they were on the outside of my skin, exposed and vulnerable to every miniscule sensation. I was hypervigilant to my surroundings and hyperaware of every little change in my body. My brain rarely left fight or flight mode, even when I was home by myself.
My case is uncommon, an extreme example. Yet, if I had known about the possibility of discontinuation syndrome, it may not have been as jarring.
If you’re thinking of discontinuing your medication, I want you to be more prepared than I was.
How SSRIs impact the brain
There are many types of antidepressants, but the ones most known for sometimes causing problems when you try to stop them are selective serotonin reuptake inhibitors, or SSRIs. Prozac, Zoloft and Paxil are common brand names.
To understand why discontinuation syndrome happens, it’s helpful to know how SSRIs work. They primarily impact serotonin, a type of neurotransmitter in the brain that is also found in the gut. Neurotransmitters are how neurons communicate with each other, sending chemical messages back and forth.
Researchers believe that people who have depression, anxiety or other mental health conditions may have brains that don’t create enough serotonin or don’t process it effectively.
By preventing serotonin from being reabsorbed into neurons — a process called reuptake — SSRIs are thought to allow more serotonin to be available for the brain to make use of.
Why discontinuation syndrome can happen
Taking an SSRI isn’t like taking Tylenol or Tums. It doesn’t work immediately, in the moment.
Instead, the medication slowly builds up in the body over time, taking a few weeks to start working.
“The body gets accustomed to having the medication, which leads to changes in the cells and between cell interfaces in the brain. There are other areas of the body that have serotonin receptors, most commonly in the GI system, and they get accustomed to the medication and changes in serotonin transmission,” says Dr. Joseph Cerimele, a psychiatrist who sees patients at UW Medical Center – Montlake.
The longer someone takes an SSRI, the more their body gets used to it. This is probably one reason why I experienced discontinuation syndrome: I’d been taking medication for over a decade already.
SSRIs are some of the safest mental health-related medications out there, but discontinuation syndrome is essentially a type of withdrawal — and feels like it.
Symptoms of discontinuation syndrome
SSRI discontinuation syndrome happens to roughly 20% of people, according to research studies. I was one of those (un)lucky few.
The good thing about discontinuation syndrome is that the symptoms aren’t usually medically serious. The bad thing is they can be very uncomfortable.
Headache, dizziness, arm or leg tingling, nausea and stomach problems, muscle aches, blurred vision, cold and flu symptoms like tiredness or a runny nose, and anxiety and depression are all potential symptoms.
For most people, symptoms usually begin a few days after weaning their dose. Mine began within a day.
Symptoms can be minor and go away in a few days or be significant and last longer. It depends on the person, the medication and how quickly it metabolizes or leaves their body.
“One review on this topic suggests a higher degree of baseline anxiety symptoms might be associated with a risk of discontinuation symptoms,” Cerimele says.
This could be why my discontinuation symptoms were so severe. Just going to work each day was nearly unbearable. My body shook for hours at a time, I couldn’t eat because I had no appetite and my heightened senses left me feeling overwhelmed and emotionally drained.
It was some of the worst anxiety I’d ever experienced (which is saying something, since I’ve had anxiety disorders since I was 11).
My symptoms lasted for two weeks before I decided to go back to my regular dose. In hindsight, I probably shouldn’t have tried stopping at all because I didn’t have a backup plan in place for how to handle anxiety without medication (more on that in a bit).
Why you shouldn’t suddenly stop taking your SSRI
There are many reasons why someone may want or need to stop taking medication. Maybe it’s not working and they want to try a different one. Maybe they’re experiencing too many side effects. Or maybe it worked well and they don’t think they need it anymore. (Count me in that last category.)
Regardless of the why — and at least I knew this much — no one should stop taking an SSRI cold turkey or without the guidance of a doctor.
While doing so wouldn’t be medically harmful per se (aside from the fact that, in some people, it could increase suicidal thoughts) it could increase the likelihood of experiencing discontinuation syndrome.
Plus, there are some other less-than-fun outcomes.
Case in point: brain zaps. While not a technical term, this is a phenomenon that can happen if someone suddenly stops taking their SSRI one day without slowly decreasing their dose.
I’ve had brain zaps before — not during discontinuation syndrome, but during a previous year when I got my wisdom teeth removed and forgot, in my chipmunk-cheek misery, to take my pill one night. Brain zaps feel like, well, how they sound, like a current of electricity rushing from one side of the brain to the other. The sensation isn’t painful as much as it is disconcerting.
Generally, safely stopping an SSRI takes weeks or even months, not days, Cerimele says. The specific timeframe varies from person to person.
How to manage discontinuation syndrome
Other than decreasing my dose even more gradually, there probably wasn’t any way I could have prevented discontinuation syndrome. It’s either going to happen or it won’t. However, there are ways to manage the symptoms.
First, working with a doctor to stop more incrementally can, if not prevent symptoms, at least lessen them. It will take longer, but it might be worth it.
For symptoms like headache or fever, taking over-the-counter medication can be helpful.
It’s also a good idea to think ahead and have a plan in place in case discontinuation syndrome happens. What will you do if you start feeling anxious or depressed again?
Going back on an SSRI
Sometimes, someone will stop taking an SSRI and then decide they want to go back on it (like me).
I decided to go back on medication because, clearly, I still needed it. Other people may choose to for other reasons, or maybe they decide to go on medication again months or years later because new life challenges have emerged.
First off, there is no shame in taking medication to ease symptoms of mental illness. There is no shame in going back on medication you thought you didn’t need anymore.
According to Cerimele, there is a wide range of time periods people take SSRIs for. Most people will continue to take the medication for six to 12 months after symptoms have improved, he says. But it depends on how severe someone’s depression or anxiety is.
It also depends on whether or not they have a history of mental health problems or if this is their first experience. People with a long history of anxiety or depression — like me — are more likely to experience it again after stopping medication, especially if they don’t do anything else, such as therapy.
Are SSRIs safe to take long-term?
While SSRIs are very safe in the short term, the uncomfortable truth is that researchers don’t yet know how safe long-term SSRI use is, and studies have shown mixed results. Some research suggests a connection between SSRI use and higher risk for a heart attack or stroke, or for a fall or dementia in older adults.
At the same time, these results are far from conclusive, and they don’t suggest that SSRIs cause bad outcomes, only that they are sometimes associated with them.
Deciding whether or not to stay on the medication involves a risk-benefit analysis. If someone’s mental health is good, their life is stable and they have support, stopping may be worth discussing with their doctor. If someone is still struggling, has never gone to therapy and is going through major life changes, however, stopping may not be a good idea yet.
“It is important to continue assessing if something is helpful or not over time and keep making adjustments until someone experiences improvement,” Cerimele says.
For me, staying on medication has been the right decision — for now. When I tried to stop it before, my discontinuation symptoms were so awful the experience sent me spiraling into another anxiety period. I hadn’t yet gone to therapy or done the difficult, internalized work of learning to trust in my ability to manage my mental illness.
Now that I’ve been in therapy for a couple of years and have built up solid coping skills, I might decide I want to try stopping my medication again. Or I may not. Either way, I know I’ll be better prepared.